Idaho, 2014Hail in Idaho, September 18, 2014
September 18, 2014 · NWS PIH · 2 events in 2 counties and zones
Severe thunderstorms occurred in southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms occurred in southeast Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 18, 12:33 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 18, 12:33 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
133 PM MDT THU SEP 18 2014
.SHORT TERM...TONIGHT THROUGH FRIDAY. REGIONAL SATELLITE IMAGERY WAS
SHOWING A SPLITTING UPPER TROUGH OVER THE PAC COAST EARLY THIS
AFTERNOON. WEAK TO MODEST INSTABILITY AND MOISTURE AVAILABILITY ARE
EXPECTED TO COMBINE WITH DEEP LAYER SHEAR EXTENDING FROM NE NEVADA
THROUGH SW MONTANA THIS AFTERNOON TO PRODUCE SCATTERED STRONG
THUNDERSTORM DEVELOPMENT. PRECIPITABLE VALUES OF .75 TO 1.00 INCHES
WILL SUPPORT BRIEF HEAVY RAIN...ALTHOUGH THE FLASH FLOODING THREAT
APPEARS TO BE MINIMAL AT THIS POINT DUE TO THE SPEED WITH WHICH THE
CELLS WILL LIKELY BE MOVING. WINDEX VALUES UP TO 40 COMBINED WITH
AMBIENT BREEZY CONDITIONS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH
WITH THUNDERSTORMS THIS AFTERNOON/EARLY EVE. AT THIS POINT...THE
FAVORED AREAS FOR STRONGEST DEVELOPMENT APPEARS TO BE THE MACKAY TO
DILLON CORRIDOR AND MALTA TO CHESTERFIELD CORRIDOR. THE SRN PORTION
OF INCOMING TROUGH SPLITS FROM THE NRN BRANCH FLOW TONIGHT AS IT
DRIFTS SOUTH INTO CNTRL CALIFORNIA. THE LOCATION OF LOW AND
ASSOCIATED DYNAMICS/MOISTURE WILL PROMOTE ONGOING SHOWERS/CONVECTION
OVER SE IDAHO LATE TONIGHT. THE NRN BRANCH TROUGH AXIS SWEEPS
THROUGH THE REGION FRIDAY BRINGING A DISTINCT DRYING TREND TO THE
AREA. HUSTON
.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. THE UPPER LOW
DRIFTS SOUTH INTO THE SRN CALIFORNIA COASTAL AREA SATURDAY BEFORE
LIFTING NE INTO NEVADA LATE SATURDAY NIGHT WITH ATTENDING
PRECIPITATION SHIELD OVERSPREADING SE IDAHO SUNDAY AND CONTINUING
THROUGH MONDAY AS THE LOW WORKS EAST INTO WYOMING (PER THE GFS). THE
ECMWF (00Z) HAS A SIMILAR DEPICTION BUT IS MUCH MORE PROLIFIC WITH
PRECIPITATION PRODUCTION. FAVORING THE GFS SOLUTION IN THIS REGARD.
DRY CONDITIONS ARE EXPECTED BEHIND THE EXITING LOW AS THE NEXT PAC
TROUGH SPREADS INTO THE NW COASTAL WATERS TUESDAY/WEDNESDAY. BY
THURSDAY...THE MODELS BEGIN TO SHOW THE TROUGH WORKING INLAND...THE
ECMWF ADVERTISING ANOTHER SPLITTING TROUGH AND THE GFS SOMEWHAT MORE
CONSOLIDATED INITIALLY (THURSDAY) BUT QUICKLY TRENDING TOWARD A
SPLITTING SOLUTION FRIDAY. SPLITTING THE DIFFERENCE HERE (NO PUN
INTENDED) UNTIL MODELS SHOW SOME CONSOLIDATION...THUS CONTINUING
CLIMO-LOOKING PRECIP POTENTIAL THURSDAY/THURSDAY NIGHT. HUSTON
&&
.AVIATION...A STRONG UPPER JET IS BISECTING THE THE REGION THIS
AFTERNOON...WHICH IS PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS...BUT CONDITIONS WILL REMAIN VFR. EXPECT SOUTHWEST
WINDS GUSTING 20 TO 25 KTS IN THE SNAKE PLAIN THROUGH SUNSET.
TOMORROW WILL BE DRIER WITH ANOTHER BREEZY AFTERNOON.
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE REST OF TODAY. BREEZY CONDITIONS WILL REMAIN IN THE
SNAKE PLAIN THROUGH SUNSET. OVERNIGHT TONIGHT...SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WILL REMAIN...MAINLY IN ZONE 413.
OTHERWISE...A DRYING TREND IS EXPECTED FRIDAY THROUGH AT LEAST
SUNDAY AFTERNOON.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
In the hours before
Special weather statement, Sep 18, 1:17 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
217 PM MDT THU SEP 18 2014
IDZ019-020-182115-
CLARK ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-
217 PM MDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO
NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
WESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTHWEST INL...MOVING NORTHEAST AT 35 MPH.
SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES TOWARDS MUD LAKE.
LOCATIONS IMPACTED THROUGH 315 PM MDT INCLUDE...
SOUTHEAST INL...
NORTHWEST INL...
MUD LAKE...
LAT...LON 4412 11249 4388 11213 4341 11286 4354 11304
TIME...MOT...LOC 2016Z 222DEG 29KT 4354 11287
HUSTON
Special weather statement, Sep 18, 1:20 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MDT THU SEP 18 2014
IDZ023-182115-
CARIBOU ID-BINGHAM ID-BONNEVILLE ID-
220 PM MDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
EXTREME NORTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS SOUTHWEST OF PALISADES...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN AND WIND
GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS THEY MOVE
NORTHEAST TOWARD THE WYOMING STATE LINE.
LOCATIONS IMPACTED THROUGH 315 PM MDT INCLUDE...
PALISADES...
LAT...LON 4301 11188 4329 11156 4352 11109 4353 11107
4350 11103 4308 11104
TIME...MOT...LOC 2019Z 235DEG 29KT 4325 11146 4307 11169
4315 11124
HUSTONSpecial weather statement, Sep 18, 1:25 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT THU SEP 18 2014
IDZ019-182115-
TETON ID-
225 PM MDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL TETON COUNTY IN SOUTHEAST IDAHO
AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DRIGGS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN AND WIND
GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED THROUGH 315 PM MDT INCLUDE...
DRIGGS...
LAT...LON 4363 11121 4377 11130 4392 11104 4368 11104
TIME...MOT...LOC 2024Z 240DEG 25KT 4371 11113
HUSTON
Special weather statement, Sep 18, 1:31 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT THU SEP 18 2014
IDZ023-182130-
CARIBOU ID-
231 PM MDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CARIBOU COUNTY IN SOUTHEAST IDAHO
AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NORTH OF GRACE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN AND WIND
GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES
NORTHEAST THROUGH 330 PM MDT.
LOCATIONS IMPACTED THROUGH 330 PM MDT INCLUDE...
NORTH OF GRACE AND SODA SPRINGS...
NORTH OF CONDA...
HENRY...
LAT...LON 4302 11147 4281 11122 4252 11177 4260 11192
TIME...MOT...LOC 2029Z 223DEG 19KT 4261 11176
HUSTON
Local storm report, Sep 18, 1:43 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
243 PM MDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 N DRIGGS 43.75N 111.11W
09/18/2014 M0.50 INCH TETON ID TRAINED SPOTTER
SPOTTER REPORTED HAIL 0.25 TO 0.50 IN DIAMETER. FELL FOR
AROUND 1 TO 2 MINUTES
&&
VPRESTONSpecial weather statement, Sep 18, 3:11 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
411 PM MDT THU SEP 18 2014
IDZ022-023-182300-
ONEIDA ID-POWER ID-CASSIA ID-BANNOCK ID-
411 PM MDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 500 PM MDT
AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST
OF IDAHOME TO 18 MILES NORTHWEST OF HOLBROOK TO SNOWVILLE..AND MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
HOLBROOK...
MALAD...
FORT HALL BANNOCK PEAK...
ROCKLAND...
ROY...
LAT...LON 4223 11305 4220 11340 4268 11283 4261 11244
4225 11212 4199 11260 4199 11268 4199 11282
TIME...MOT...LOC 2209Z 229DEG 30KT 4227 11318 4229 11295
4199 11269
JKEYESHail, Caribou
- When
- September 18, 3:24 PM MST to 3:34 PM MST
- Where
- Caribou County, Central
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.630, -111.800
One inch hail was measured from a thunderstorm 10 miles east of Lava Hot Springs near the town of Central.
Hail, Bear Lake
- When
- September 18, 7:35 PM MST to 7:45 PM MST
- Where
- Bear Lake County, Dingle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -111.270
One inch hail measured in Dingle.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, September 18, 20141 death · $41,000 · 3 events
- Flash Flooding and Damaging Wind in Texas, September 18 to 19, 20141 death · 52 kt wind · 12 events
- Flash Flood and Flooding in Texas, September 18 to 21, 2014$100,000 · 12 events
- Flash Flooding in Texas, September 18, 2014$27,000 · 4 events
- Flooding and Heavy Rain in Kansas, September 18 to 19, 20146 events
- Damaging Winds in Puerto Rico, September 18, 2014$4,000 · 3 events
- Damaging Winds in Florida, September 18, 201450 kt wind · 3 events
- Hail and Damaging Wind in Wyoming, September 18, 2014$10,000 · 1.5 in hail · 3 events
- Hail in Nevada, September 18, 20141 in hail · 2 events
- Flash Flood and Damaging Wind in North Carolina, September 18 to 19, 2014$5,000 · 50 kt wind · 2 events
- Funnel Cloud in Texas, September 18, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544070, 544074.